South Dakota, 2018

Damaging Winds in South Dakota, June 7, 2018

June 7, 2018 · NWS UNR · 2 events in 2 counties and zones

A line of severe thunderstorms tracked east across Harding and Butte Counties before weakening. The storms produced wind gusts over 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked east across Harding and Butte Counties before weakening. The storms produced wind gusts over 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:11 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 7, 4:11 PM MST, 4 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
511 PM MDT Thu Jun 7 2018

.DISCUSSION...(This Evening Through Thursday)
Issued at 202 PM MDT Thu Jun 7 2018

The broad upper ridge continues to cover much of the CONUS. Skies
across the northern plains are mostly cloudy, and radar shows a
few weak storms over northwestern SD. With a surface high to the
east, winds are southeasterly around 10 kts. Temperatures are
rising into the 80s, and dew points across the western SD plains
are in the 60s.

Thunderstorms will develop across the area late this afternoon into
this evening, as another shortwave crosses the region. Models differ
on the timing of the wave, but storms have recently popped up just
west of the CWA, and are expected to progress eastward through
the evening. Several CAMs indicate two clusters of storms - one
across the northern CWA and one across the south, associated with
two vorticity maxima. Instability forecasts have decreased a bit
from yesterday's, but still showing 2000-3000 J/kg MLCAPE. This
combined with 0-6 km shear of 35-40 kts, severe thunderstorms will
be possible. Besides large hail and strong winds, tornadoes
cannot be ruled out: LCL heights across much of the SD plains are
1 km or less, with more than 200 m2/s2 0-1 km helicity and 20 kts
of 0-1 km shear. However, models are showing strong CIN across the
western SD plains, so that may inhibit things there. Storms will
exit the CWA late tonight.

Instability will redevelop across central SD on Friday in
southeasterly low-level flow, as dew points there approach 70. Yet
another shortwave will slide through the northern plains in the
evening, aimed at south central SD. Excellent CAPE and somewhat
decent shear will result in another round of potentially severe
weather.

The setup for Saturday looks similar to that of Friday, with the
best chance of storms across south central SD. On Sunday, the upper
ridge will start shifting east as a large upper trough pushes into
the northern plains. Temperatures will be hot for the weekend, but
then a cold front will sweep through the region Sunday night.
Conditions for early next week look mild and dry.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 510 PM MDT Thu Jun 7 2018

Scattered thunderstorms will continue to develop this afternoon
across northeast WY and the Black Hills, then spread east this
evening on the SD plains. IFR visibilities expected within heavier
storms. VFR conditions expected outside of any thunderstorms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Jun 7, 2:04 AM MST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
304 AM MDT Thu Jun 7 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
304 AM MDT Thu Jun 7 2018 /404 AM CDT Thu Jun 7 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into tonight.
There is a slight risk of severe thunderstorms with large hail and
damaging winds. There is a small threat for tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms each day through the weekend.
Strong to severe storms will be possible Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 7, 4:59 PM MST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 PM MDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 WNW NEMO              44.21N 103.55W
06/07/2018  M1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

            1.30 INCH HEAY RAINFALL

&&

KCLARK
Local storm report, Jun 7, 5:45 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 SSW LEAD              44.28N 103.81W
06/07/2018  E1.50 INCH       LAWRENCE           SD   COCORAHS

&&

ME
Local storm report, Jun 7, 6:23 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     15 NNW RECLUSE          44.94N 105.79W
06/07/2018  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Jun 7, 6:23 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
723 PM MDT THU JUN 7 2018

WYZ054-055-080215-
Southern Campbell WY-Northern Cambell WY-
723 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 815
PM MDT...

At 723 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Recluse to Savageton. Movement was east at
40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Gillette, Weston, Recluse, Echeta, Rozet, Spotted Horse, Savageton,
Camplex Event Facility and Gillette Airport.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Wyoming.

LAT...LON 4479 10601 4471 10509 4386 10509 4386 10601
TIME...MOT...LOC 0123Z 269DEG 34KT 4476 10576 4386 10577

Helgeson
Local storm report, Jun 7, 6:27 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
727 PM MDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     17 N RECLUSE            44.99N 105.70W
06/07/2018  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            4 TO 6 INCH TREE BRANCHES BROKEN

&&

KCLARK
Local storm report, Jun 7, 7:21 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT THU JUN 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             14 SSW PROVO            43.01N 103.94W
06/07/2018  M1.25 INCH       FALL RIVER         SD   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

KCLARK

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 7, 8:14 PM MST
Where
Harding County, (2wx)buffalo
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Butte

When
June 7, 9:06 PM MST
Where
Butte County, Nisland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.670, -103.550

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751449, 751450.